MAUDE Adverse Event Report: MEDACTA INTERNATIONAL SA MECTALIF POSTERIOR CAGE; SPINAL CAGE

MEDACTA INTERNATIONAL SA MECTALIF POSTERIOR CAGE; SPINAL CAGE
Catalog Number 03.27.025
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Patient Problem/Medical Problem (2688)
Date of Event 08/14/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Preliminary investigation performed by r&d spine director on 16 august 2018; the surgeon tried to implant a 28mm oblique cage that he considered as too long.Because of that he switched to a plif cage 9mm 10° 25mm long.The surgeon didn't use the trial as described in the surgical technique.Because of that he had to apply a lot of impaction force.In addition to that he applied a lot of bending forces in order to rotated the implant.The combination of a too large implant and the high impaction/bending forces must have caused the failure.The surgeon was at the end able to implant a new cage with the same size 9mm 10° 25mm without problem.Most likely the access portal to the disc space was increased in order to simplify the insertion of the cage.The use of the trials could have avoided the problem.Batch review performed on 12 september 2018; lot 1720966: (b)(4) items manufactured and released on 22 march 2018.Expiration date: 2023-03-11; no anomalies found related to the problem.To date, (b)(4) 8 items of the same lot have been already sold without any similar reported event.Visual inspection performed on 13 september 2018 by r&d product manager from the visual inspection of the mectalif posterior 03.27.025 (lot 1720966), it's possible to see that the implant is broken in two pieces.The breakage is probably due to the application of a huge medio-lateral force of the implant.
 
Event or Problem Description
The surgeon tried to insert the posterior cage obliquely because the patient's vertebral body was too small against the length of the cage.When the surgeon was inserting the posterior cage obliquely, the posterior cage was broken.The surgeon removed the broken posterior cage and inserted the backup posterior cage.

Brand Name
MECTALIF POSTERIOR CAGE
Common Device Name
SPINAL CAGE
Manufacturer (Section D)
MEDACTA INTERNATIONAL SA
strada regina
castel san pietro, switzerland 6874
SZ  6874
MDR Report Key7872483
Report Number3005180920-2018-00676
Device Sequence Number19272022
Product Code MAX
UDI-Device Identifier07630030831676
UDI-Public07630030831676
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K133192
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial
Report Date (Section B) 09/13/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/11/2023
Device Catalogue Number03.27.025
Device Lot Number1720966
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/12/2018
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/14/2018
Initial Report FDA Received Date09/13/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;